Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 277, NWS Quad Cities, IA

August 9, 2008Cedar County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2008, 6:08 PM CDT for Cedar County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2008, 6:08 PM CDT (23:08 UTC)
Expired
Aug 9, 2008, 6:45 PM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

County Cedar County, IA

The radar

The Quad Cities radar (KDVN), 49 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 389 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT SAT AUG 9 2008

.SYNOPSIS...
UNSEASONABLY STRONG SHORTWAVE TROUGH WAS LOCATED OVER SOUTH CENTRAL
ONTARIO APPROACHING NORTHERN SIDE OF LAKE HURON. MEANWHILE...AN
UPPER LEVEL RIDGE OF HIGH PRESSURE WAS POSITIONED OVER THE ROCKIES.
RESULTANT NORTHWEST FLOW ALOFT DOMINATES THE REGION AS WE SIT IN
BETWEEN THESE TWO SYSTEMS. 18Z SUBJECTIVE SFC ANALYSIS PLACES
COLD FRONT FROM EASTERN DAKOTAS AND SOUTHERN MN INTO CENTRAL MI.
SFC HEATING AND CONVERGENCE ALONG/AHEAD OF FRONT AND TAIL END OF
FORCING FROM ONTARIO SHORTWAVE TRIGGERING FEW TSTMS OVER NORTHEAST IA.

&&

.SHORT TERM...TONIGHT AND SUNDAY...
SFC COLD FRONT WILL PUSH ACROSS THE AREA THIS EVE IN BACKDOOR FASHION
BEHIND DIGGING GREAT LAKES SHORTWAVE AND IN ADVANCE OF CANADIAN
RIDGE OF HIGH PRESSURE. FRONT WILL BE ACCOMPANIED BY SCT SHRA/TSRA
WITH DECENT SHEAR 0-6KM (30-40 KTS) AND INSTABILITY (LI/S -5 AND
SBCAPES OF 1500+ J/KG) SUPPORTIVE OF SOME STRONGER MORE SUSTAINED
UPDRAFTS WITH POTENTIAL FOR SOME HAIL AND POSSIBLY GUSTY WINDS WITH
DRYING IN MID LEVELS PER WATER VAPOR IMAGERY...WBZ/FZLVL NEAR 11K FT AGL
AND INCREASE DCAPES (500-800 J/KG). MUCH OF THE ACTIVITY TO DISSIPATE
BETWEEN 03Z-06Z WITH LOSS OF HEATING AND LACK OF STRONG FORCING SIGNAL.
SKIES THEN GENERALLY CLEAR TO PTCLDY AS SFC CANADIAN HIGH BUILDS IN WITH
RETURN OF COMFORTABLE CONDITIONS. CLEARING SKIES AND DRIER AIR NORTH
WHILE LINGERING BAROCLINIC ZONE AND MID CLOUDS SOUTH WILL LIKELY CREATE
MIN TEMP GRADIENT OF 10 DEGS OR POSSIBLY MORE. SIDED AT OR JUST BELOW
COOL SIDE OF GUIDANCE NORTHEAST AND AROUND WARM SIDE OF GUIDANCE IN THE
SOUTH/WEST.

SUNDAY SHOULD BE A GORGEOUS DAY WITH VERY COMFORTABLE HUMIDITY LEVELS...
E/NE WINDS AND AMPLE SOLAR INSOLATION. CU RULE WOULD SUPPORT
SUNNY SKIES NORTH/EAST WITH MOSUNNY SKIES MAINLY ELSEWHERE WITH SCT CU.
SOME MODELS THOUGH HINTING AT LIGHT QPF SKIRTING THE FAR SOUTH/WEST IN
AFTN IN PROXIMITY TO MID LEVEL BAROCLINIC ZONE. HAVE NUDGED UP CLOUDS
IN THE FAR SOUTH/WEST... BUT LEFT OUT MENTION WITH DRY ADVECTION FROM
BENEATH INCOMING SFC RIDGE KEEP ANYTHING VIRGA OR SPRINKLES. AS
FOR MAX TEMPS. FCST SOUNDINGS SUPPORT MIXING TO NEAR OR JUST ABOVE H9
MB...AND BROUGHT DOWN DRY ADIABATICALLY TO SFC WOULD GIVE HIGHS MID 70S
NORTHEAST TO AROUND 80 DEGS SOUTHWEST.  ..05..

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
QUIET WX IS EXPECTED SUNDAY NIGHT/MONDAY AS HIGH PRESSURE MOVES
ACROSS THE REGION. TEMPERATURES TO BE UNSEASONABLY COOL SUNDAY
NIGHT. ATTM NOT FORECASTING ANY RECORD LOWS FOR MONDAY BUT DO EXPECT
TO SEE UPPER 40S/LOWER 50S IN THE NORTHEAST PART OF THE CWFA.

MONDAY NIGHT THROUGH WEDNESDAY...EXPECT SHORT WAVES/VORT MAXES IN
THE NORTHWEST FLOW TO INDUCE ONE OR MORE MCS EVENTS FOR THE AREA.
HAVE OPTED TO GO WITH SCHC/CHC POPS FOR THE ENTIRE PERIOD DUE TO THE
UNCERTAINTY IN TIMING THE TRIGGERING SHORTWAVES. LACK OF RUN TO RUN
MODEL CONTINUITY ADDS TO THIS UNCERTAINTY. POTENTIAL DOES EXIST THAT
MOST OF MONDAY NIGHT MIGHT BE DRY IF PERSISTENT LOW LEVEL EASTERLY
FLOW SUGGESTED BY SOME MODELS KEEPS DRIER AIR IN PLACE. WEDNESDAY
NIGHT CURRENTLY LOOKS DRY AS WEAK HIGH PRESSURE MOVES QUICKLY
THROUGH THE REGION.

THURSDAY ON...MODELS DIFFER CONSIDERABLY IN THEIR RESPECTIVE
SOLUTIONS AND DPROG/DT SHOWS LITTLE IF ANY CONTINUITY BETWEEN RUNS.
A STRONG WARM SST ANOMALY HAS DEVELOPED SINCE LATE MAY ALONG THE
INTERNATIONAL DATE LINE AROUND 40-50N WITH A COLD ANOMALY IN THE
GULF OF ALASKA. PLACEMENT OF SAID FEATURES WOULD FAVOR AN UPPER
RIDGE OVER THE WESTERN CONUS AND PLACING THE MIDWEST IN NORTHWEST
FLOW WITH A WEAK TROF OVER THE EASTERN CONUS. TAKING THIS SUGGESTS
TEMPERATURES REMAINING A LITTLE BELOW NORMAL FOR LATE NEXT WEEK.
NORTHWEST FLOW WOULD ALSO BRING NUMEROUS SHORT WAVES/VORT MAXES
EMBEDDED IN THE FLOW SUGGESTING UNSETTLED WX. THUS WILL GO WITH
SCHC/CHC POPS EACH DAY FROM THURSDAY ON. POTENTIAL EXISTS THAT ONE
OR MORE PERIODS DURING THIS TIME FRAME WILL PROBABLY BE DRY.
..08..

&&

.AVIATION...
SFC COLD FRONT WILL MOVE ACROSS THE TERMINALS THIS EVE WITH WINDS VEERING
FROM WEST TO NORTH.. AND EVENTUALLY NORTHEAST. SHRA/TSRA WILL BE
FOUND IN ADVANCE OF FRONT. HAVE CARRIED VCTS OR VCSH IN TERMINALS
THROUGH ROUGHLY 03Z-06Z BUT WILL CONTINUE TO MONITOR RADAR TRENDS
AND AMEND TO PREVAILING IF NEEDED. OTHERWISE...GENERALLY VFR CONDITIONS
EXPECTED. POTENTIAL FOR SOME MVFR CIGS/VSBYS IN TSRA THIS EVE... AND
MVFR VSBYS IN FOG LATE TONIGHT POST FRONTAL.    ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/08
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT AUG 9 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN UPPER ATMOSPHERIC DISTURBANCE WILL PRODUCE OCCASIONAL SHOWERS AND
A FEW THUNDERSTORMS THROUGH LATE MORNING IN MUCH OF EASTERN IOWA AND
NORTHWEST ILLINOIS. THEN A COLD FRONT WILL PUSH THROUGH THE REGION
FROM THE NORTH AND BRING ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS IN MUCH OF THE AREA LATE THIS AFTERNOON AND EVENING.

ALTHOUGH A FEW OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS AND SMALL HAIL ESPECIALLY THIS AFTERNOON AND EVENING...THE
THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE MONDAY NIGHT THROUGH
WEDNESDAY AND AGAIN THURSDAY INTO FRIDAY. IT IS TOO EARLY TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT.

12/DLF

In the hours before

Local storm report, Aug 9, 4:41 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT SAT AUG 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             WNW WHEATLAND           41.83N 90.84W
08/09/2008  E0.25 INCH       CLINTON            IA   TRAINED SPOTTER

            ALSO REPORTS GUSTY WINDS BLOWING LIGHT OBJECTS AROUND
            YARD.

&&

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:42 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Jones36 min
Aug 9, 6:28 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.